Ask the Doctor Question:
Twelve years ago, I was diagnosed with B cell CLL, 13q deletion, and mutated IgVH. I have been single symptom (lymphocytis) during this period.
I received three doses of the Pfizer this year. After the first dose I began having light pain in both my calve muscles, which then progressed to my hamstring muscles and knee joints after the second dose. The pain continued to increase in intensity and progressed into my hip joints, buttocks, and abdominal muscles. I also began feeling stiffness and pain in my neck and arm muscles.
After the booster shot, the pain began increasing in intensity and now my arm and shoulder joints are also affected. I have lost flexibility and strength in all my limbs and hands. The pain levels have been increasing. I am under the care of multiple doctors (oncologist, PCP, neurologist, and soon a rheumatologist) and so far no diagnosis has been made.
Is this just an isolated case? Have you heard of any similar cases involving the COVID vaccines? Or is this just a coincidence that happened to line up to the timing of my receiving these vaccines?
Answer: Glad to hear you are vaccinated, but we are sorry to hear of your reactions to the COVID-19 vaccines. It sounds like you have had a robust immune-mediated inflammatory reaction. This is an extremely rare reaction, but there have been other reports.
As far as if this was coincidental, that is difficult to say. Especially since with CLL it is not uncommon to develop antibody-related diseases which can affect the nerves, joints, and muscles, though in most cases there is little or no causal evidence. CLL is a disease of the immune system, but we need to keep in mind that its dysfunction can be manifested both in its diminished capacity to fight off infections and secondary cancers, as well as its increased tendencies to attack our own healthy cells, which can also be in the form of autoimmune diseases (AID). Here is an article on the website that you might find interesting about autoimmunity, although it is not specific to COVID-19 vaccines.
Also, please check with your physician to make sure he has reported to the CDC via their VAER’s reporting system. Also, we are glad to see you mentioned seeing a rheumatologist, as that would have been our suggestion for management of your ongoing discomfort.